Maryland, 2015Flash Flooding in Maryland, June 8 to 9, 2015
June 8 to 9, 2015 · NWS LWX · 3 events in 2 counties and zones
Destabilization occurred along and west of the Blue Ridge with MLCAPE 1500-2000 J/Kg forming by the afternoon hours. Thunderstorms formed ahead of a cold front and were capable of heavy rain that led to flash flooding in northeast Maryland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Destabilization occurred along and west of the Blue Ridge with MLCAPE 1500-2000 J/Kg forming by the afternoon hours. Thunderstorms formed ahead of a cold front and were capable of heavy rain that led to flash flooding in northeast Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 8, 8:04 PM EST, 44 minutes earlier.
Area forecast discussion, Jun 8, 8:04 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
904 PM EDT MON JUN 8 2015
.SYNOPSIS...
A COLD FRONT OVER THE MIDWEST WILL MOVE EAST ACROSS
THE WATERS THROUGH LATE TUESDAY. WEAK HIGH PRESSURE BUILDS INTO
THE REGION WEDNESDAY AND THURSDAY. LOW PRESSURE LOOKS TO PASS
NORTH OF THE AREA FRIDAY NIGHT THROUGH SATURDAY.
&&
.NEAR TERM /THROUGH TUESDAY/...
SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF THE
WASHINGTON AND BALTIMORE METROPOLITAN AREAS AS WELL AS PORTIONS OF
NORTHERN AND CENTRAL VIRGINIA UNTIL MIDNIGHT. PREVIOUS DISCUSSION
FOLLOWS.
SHOWERS AND THUNDERSTORMS DEVELOPED ALONG A PRESSURE TROUGH OVER
EASTERN WEST VIRGINIA INTO CENTRAL VIRGINIA THIS AFTERNOON. THE
ACTIVITY HAS PROPAGATED EAST AND IT WILL MOVE THROUGH THE
WASHINGTON AND BALTIMORE METROPOLITAN AREAS THIS EVENING. LATEST
MESOANALYSIS SHOWS INSTABILITY DECREASING OVER THESE AREAS.
THEREFORE...THE SEVERE THREAT SHOULD DIMINISH OVER THE NEXT COUPLE
HOURS. THE BEST CHANCE FOR STRONGER THUNDERSTORMS WILL BE ACROSS
NORTHEAST MARYLAND DURING THIS TIME. EXTREMELY HEAVY AMOUNTS OF
RAIN IN A SHORT PERIOD OF TIME MAY ALSO CAUSE LOCALIZED FLASH
FLOODING. STORM MOTION SHOULD BE FAST ENOUGH TO KEEP FLASH
FLOODING LOCALIZED...THEREFORE A FLASH FLOOD WATCH HAS NOT BEEN
ISSUED AT THIS TIME.
AN UPPER-LEVEL DISTURBANCE WILL PASS THROUGH OVERNIGHT. MORE
SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED DURING THIS TIME.
HOWEVER...THE SEVERE THREAT WILL HAVE DIMINISHED DUE TO THE LOSS
OF DAYTIME HEATING.
A COLD FRONT WILL PUSH THROUGH THE REGION FROM WEST TO EAST
TUESDAY MORNING...TIMING OVER EASTERN SECTIONS MAY NOT OCCUR UNTIL
MID TO LATE MORNING THUS HAVE LEFT POPS IN FROM MAINLY EAST OF I95
INTO SOUTHERN MARYLAND. SEVERE THREAT SHOULD BE DONE AFTER
TONIGHT. TEMPERATURES WILL REACH THE UPPER 70S TO MID 80S FOR MOST
AREAS TUESDAY AFTERNOON.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
SOME LINGERING EARLY EVENING SHOWERS OVER SOUTHERN MD AS CDFNT
MOVES THROUGH. OTHERWISE...CLEARING EXPECTED. PLEASANT AND
TRANQUILE WEATHER WED-WED NIGHT UNDER WEAK HIGH PRESSURE.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
SUMMERTIME HEAT AND HUMIDITY WILL RETURN FOR THE LATER PART OF
THE WEEK. 850 MB TEMPS NEARING 20 C SHOULD SUPPORT SURFACE TEMPS
TOPPING OUT WELL INTO THE 90S...AND THESE TEMPERATURES COMBINED
WITH THE HUMIDITY WILL LIKELY RESULT IN HEAT INDEX VALUES INTO THE
UPPER 90S THURSDAY AND FRIDAY.
A FEW POP UP SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING...BUT AT THE MOMENT IT APPEARS MORE ORGANIZED
CONVECTION WILL HOLD OFF UNTIL A COLD FRONT APPROACHES SATURDAY.
HOWEVER...IN THIS PATTERN YOU CAN OCCASIONALLY GET ORGANIZED
CLUSTERS OF CONVECTION ROUNDING THE RIDGE...SO THAT POTENTIAL WILL
NEED TO BE WATCHED AS THERE WILL BE PLENTY OF HOT AND HUMID AIR FOR
STORMS TO FEED ON SHOULD SOMETHING DEVELOP.
&&
.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS WILL AFFECT KMTN...AND KBWI OVER THE
NEXT HOUR. SUBVFR CIGS/VSBYS ARE EXPECTED IN CONVECTION.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS.
AN ADDITIONAL ROUND OF SHOWERS AND POSSIBLE SUBVFR CONDITIONS ARE
POSSIBLE OVERNIGHT AS AN UPPER-LEVEL DISTURBANCE MOVES THROUGH.
PATCHY FOG IS EXPECTED TOWARD DAWN.
MOSTLY VFR EXPECTED ON TUESDAY. A STRAY SHOWER/T-STORM CANNOT BE
COMPLETELY RULED OUT FOR KBWI AND KMTN...BUT MOST OF THE
CONVECTION IS EXPECTED TO REMAIN TO THE SOUTH AND EAST.
WLY FLOW BECOMES SLY THU-FRI GENERALLY 10 KT OR LESS.
MAINLY VFR EXPECTED DURING THIS TIME.
&&
.MARINE...
SCA CONDITIONS LIKELY TO PERSIST THE REMAINDER OF TONIGHT. SHOWERS
AND THUNDERSTORMS WILL IMPACT THE WATERS THROUGH 03Z THIS
EVENING. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS THE
NORTHERN PORTIONS OF THE WATERS. THUNDERSTORMS WILL CONTAIN GUSTY
WINDS AND LOCALLY HEAVY RAINFALL THAT CAN REDUCE VSBYS BELOW ONE
MILE AT TIMES. ADDITIONAL SHOWERS AND ISOLATED THUNDERSTORMS ARE
POSSIBLE AFTER MIDNIGHT AS AN UPPER-LEVEL DISTURBANCE MOVES
THROUGH. SCA CONDITIONS EXPECTED WITH A COLD FRONTAL PASSAGE ON
TUESDAY. WINDS WILL GRADUALLY DIMINISH AND FALL BELOW SCA LEVELS
TUESDAY EVENING.
WITH HIGH PRESSURE RIDGING OVER THE WATERS AT THE SURFACE
LATE THIS WEEK...IT LOOKS LIKE THE PRESSURE GRADIENT SHOULD BE WEAK
ENOUGH TO PRECLUDE SCA GUSTS.
&&
.TIDES/COASTAL FLOODING...
SOUTHERLY WINDS WILL CONTINUE THROUGH MOST OF TONIGHT BEFORE
TURNING WEST OF SOUTH FOR TUESDAY. TIDAL ANOMALIES WILL REMAIN
AROUND ONE FOOT ABOVE NORMAL AND THIS WILL CAUSE WATER LEVELS TO
APPROACH MINOR FLOODING THRESHOLDS...ESPECIALLY FOR SENSITIVE
AREAS AROUND ANNAPOLIS LATE THIS EVENING. NOT CONFIDENT ENOUGH FOR
AN ADVISORY SINCE CURRENT LEVELS ARE READING JUST BELOW
GUIDANCE...WHICH ALSO KEEPS LEVELS JUST BELOW MINOR FLOODING
THRESHOLDS. WILL CONTINUE TO MONITOR LEVELS THIS EVENING INTO THE
OVERNIGHT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT TUESDAY FOR ANZ530>534-537-
539>543.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ536-538.
&&
SYNOPSIS...LFR/KRW
NEAR TERM...BJL/KRW
SHORT TERM...LFR
LONG TERM...DFH
AVIATION...BJL/KRW
MARINE...BJL/LFR/KRW/DFH
TIDES/COASTAL FLOODING...BJLHazardous weather outlook, Jun 8, 8:00 PM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
900 PM EDT MON JUN 8 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-091000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
900 PM EDT MON JUN 8 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF THE
WASHINGTON AND BALTIMORE METROPOLITAN AREAS UNTIL MIDNIGHT. SEVERE
THREATS ARE DAMAGING WIND GUSTS AND LARGE HAIL. THUNDERSTORMS MAY
ALSO PRODUCE LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION HAS BEEN ACTIVATED.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-091000-
WASHINGTON-FREDERICK-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-PAGE-WARREN-CLARKE-NELSON-ALBEMARLE-
GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-NORTHERN FAUQUIER-
SOUTHERN FAUQUIER-WESTERN HIGHLAND-EASTERN HIGHLAND-
WESTERN LOUDOUN-EASTERN LOUDOUN-NORTHERN VA BLUE RIDGE-
CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
900 PM EDT MON JUN 8 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A SEVERE WATCH IS IN EFFECT UNTIL MIDNIGHT FOR PORTIONS OF
NORTHERN AND CENTRAL VIRGINIA AS WELL AS NORTHEAST MARYLAND.
SEVERE THREATS ARE DAMAGING WIND GUSTS AND LARGE HAIL.
THUNDERSTORMS MAY ALSO PRODUCE LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION HAS BEEN ACTIVATED.
In the hours before
Local storm report, Jun 8, 3:41 PM EST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT MON JUN 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM TSTM WND DMG 2 W SHARPSBURG 39.46N 77.79W
06/08/2015 WASHINGTON MD 911 CALL CENTER
&&
EVENT NUMBER LWX1500217
LFRLocal storm report, Jun 8, 4:23 PM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
523 PM EDT MON JUN 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG W FAIRFAX STATION 38.80N 77.33W
06/08/2015 FAIRFAX VA 911 CALL CENTER
&&
EVENT NUMBER LWX1500218
LFRLocal storm report, Jun 8, 5:40 PM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
640 PM EDT MON JUN 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND DMG 1 ENE RIVERSIDE 38.90N 78.20W
06/08/2015 WARREN VA 911 CALL CENTER
TREES DOWN NEAR INTERSECTION OF STONEWALL JACKSON
HIGHWAY AND BROWNTOWN ROAD.
&&
EVENT NUMBER LWX1500219
LEELocal storm report, Jun 8, 5:50 PM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
650 PM EDT MON JUN 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND GST 2 ESE FREDERICK 39.42N 77.37W
06/08/2015 M59 MPH FREDERICK MD AWOS
&&
EVENT NUMBER LWX1500220
LEELocal storm report, Jun 8, 6:12 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
712 PM EDT MON JUN 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TSTM WND DMG 1 WSW EDINBURG 38.82N 78.57W
06/08/2015 SHENANDOAH VA NWS EMPLOYEE
TREE DOWN ACROSS HIGHWAY 11 APPROXIMATELY 1/2 MILE
SOUTH OF TOWN.
&&
EVENT NUMBER LWX1500221
LEELocal storm report, Jun 8, 8:02 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
902 PM EDT MON JUN 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM TSTM WND DMG 2 W HUNT VALLEY 39.50N 76.67W
06/08/2015 BALTIMORE MD 911 CALL CENTER
TREE DOWN NEAR INTERSECTION OF WESTERN RUN ROAD AND
SHAWAN ROAD.
&&
EVENT NUMBER LWX1500222
LEEFlash Flood, Baltimore
- When
- June 8, 8:48 PM EST to June 9, 1:22 AM EST
- Where
- Baltimore County, 0.62 mi SSE of Stevenson to 0.6 mi SSE of Stevenson
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.413, -76.714
There was a swift water rescue from Jones Falls near the intersection of Old Valley Road and Stevenson Road. A car tried to cross the flooded bridge and stalled.
Flash Flood, Harford
- When
- June 8, 9:15 PM EST to June 9, 2:32 AM EST
- Where
- Harford County, 0.6 mi NE of Abingdon to 0.34 mi ENE of Abingdon
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.476, -76.263
A road was closed near route 7 and route 136.
Flash Flood, Harford
- When
- June 8, 9:30 PM EST to June 9, 2:32 AM EST
- Where
- Harford County, 1.04 mi WNW of Emmorton to 1.01 mi WNW of Emmorton
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.504, -76.339
South Tollgate road was closed at Ruth Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Tennessee, June 8, 2015$58,000 · 1.75 in hail · 32 events
- Hail and Damaging Winds in Kentucky, June 8, 2015$185,000 · 1.25 in hail · 7 events
- Flash Flooding and Hail in Pennsylvania, June 8, 2015$39,000 · 1 in hail · 30 events
- Damaging Winds in Georgia, June 8, 2015$127,000 · 60 kt wind · 5 events
- Lightning Strike in Wisconsin, June 8, 2015$108,000 · 1 event
- Hail and Damaging Winds in Kentucky, June 8, 2015$50,000 · 1.5 in hail · 10 events
- Flood and Hail in Indiana, June 8, 2015$50,000 · 1.75 in hail · 9 events
- Damaging Winds in Ohio, June 8, 20152 injured · $20,000 · 56 kt wind · 7 events
- Damaging Winds in New York, June 8, 2015$47,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in West Virginia, June 8, 2015$27,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, June 8, 2015$18,000 · 61 kt wind · 15 events
- Hail and Damaging Winds in Pennsylvania, June 8, 2015$25,000 · 56 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 583295, 583297, 583298.